zbMATH — the first resource for mathematics

Nyström type methods for Fredholm integral equations with weak singularities. (English) Zbl 1193.65226
Nyström type methods are constructed and justified for a class of Fredholm integral equations of the second kind
\[ u(x)=\int_0^1[a(x,y)|x-y|^{-v}+b(x,y)] u(y)dy=f(x), \;\;0\leq x\leq 1, \]
where \(0<v<1,\) functions \(a(x,y)\) and \(b(x,y)\) may have boundary singularities with respect to \(y:\)
\[ a(x,y),b(x,y)\in C^m([0,1]\times (0,1)), m\in N_0, \]
\[ \left|\left(\frac{\partial}{\partial x} \right)^k \left( \frac{\partial}{\partial y} \right)^l a(x,y) \right|\leq cy^{-\lambda_0-l}(1-y)^{-\lambda_1-l} \]
\[ \left|\left(\frac{\partial}{\partial x} \right)^k \left( \frac{\partial}{\partial y} \right)^l b(x,y)\right|\leq c y ^{-\mu_0-l}(1-y)^{-\mu_1-l} \]
where \((x,y)\in [0,1]\times (0,1),\;\;k,l\in N_0,\;\;k+l\leq m,\) \(\lambda_0,\lambda_1,\mu_0,\mu_1\in R,\) \(\mu_0,\mu_1<1,\) \(N_0={0}\cup N,\) \(N={1,2,\dots}, R\in (-\infty,\infty)\).
The proposed approach is based on a suitable smoothing change of variables and product integration techniques. Global convergence estimates are derived and a collection of numerical results is given.

65R20 Numerical methods for integral equations
45B05 Fredholm integral equations
45E10 Integral equations of the convolution type (Abel, Picard, Toeplitz and Wiener-Hopf type)
Full Text: DOI
[1] Atkinson, K.E., The numerical solution of integral equations of the second kind, (1997), Cambridge Univ. Press Cambridge · Zbl 0155.47404
[2] Graham, I.G., Singularity expansions for solutions of second kind Fredholm integral equations with weakly singular convolution kernels, J. integral equations, 4, 1-30, (1982) · Zbl 0482.45003
[3] Vainikko, G.; Pedas, A., The properties of solutions of weakly singular integral equations, J. aust. math. soc. ser. B, 22, 419-430, (1981) · Zbl 0475.65085
[4] Baker, C.T.H., The numerical treatment of integral equations, (1977), Clarendon Press Oxford · Zbl 0217.53103
[5] Brunner, H., Collocation methods for Volterra integral and related functional equations, (2004), Cambridge Univ. Press Cambridge · Zbl 1059.65122
[6] Brunner, H.; van der Houwen, P.J., The numerical solution of Volterra equations, (1986), North-Holland Amsterdam · Zbl 0611.65092
[7] Hackbusch, W., Integral equations, (1995), Birkhäuser Basel
[8] Schneider, C., Product integration for weakly singular integral equations, Math. comp., 36, 207-213, (1981) · Zbl 0474.65095
[9] Xu, Y.; Zhao, Y., Quadratures for improper integrals and their applications in integral equations, Proc. sympos. appl. math., 48, 409-413, (1994) · Zbl 0815.65034
[10] Baratella, P.; Orsi, A.P., A new approach to the numerical solution of weakly singular Volterra integral equations, J. comput. appl. math., 163, 401-418, (2004) · Zbl 1038.65144
[11] Monegato, G.; Scuderi, L., High order methods for weakly singular integral equations with nonsmooth input functions, Math. comp., 67, 1493-1515, (1998) · Zbl 0907.65139
[12] Pedas, A.; Vainikko, G., Smoothing transformation and piecewise polynomial collocation for weakly singular Volterra integral equations, Computing, 73, 271-293, (2004) · Zbl 1063.65147
[13] Pedas, A.; Vainikko, G., Smoothing transformation and piecewise polynomial projection methods for weakly singular Fredholm integral equations, Commun. pure appl. anal., 5, 395-413, (2006) · Zbl 1133.65118
[14] Pedas, A.; Vainikko, G., Piecewise polynomial approximations for integral equations with diagonal and boundary singularities, J. anal., 14, 159-173, (2006) · Zbl 1192.65164
[15] Tamme, E., Numerical computation of weakly singular integrals, Proc. Estonian acad. sci. phys. math., 49, 215-224, (2000) · Zbl 0973.65017
[16] Elliott, D., The cruciform crack problem and sigmoidal transformations, Math. methods appl. sci., 20, 121-132, (1997) · Zbl 0865.73044
[17] Elliott, D., Sigmoidal transformations and the trapezoidal rule, J. aust. math. soc. ser. B, 40, E77-E137, (1998) · Zbl 0928.65033
[18] Johnston, P.R., Application of sigmoidal transformations to weakly singular and near singular boundary element integrals, Internat. J. numer. methods engrg., 45, 1333-1348, (1999) · Zbl 0935.65130
[19] Johnston, P.R.; Elliott, D., Error estimation of quadrature rules for evaluating singular integrals in boundary element, Internat. J. numer. methods engrg., 48, 949-962, (2000) · Zbl 0962.65092
[20] Kaneko, H.; Xu, Y., Gauss-type quadratures for weakly singular integrals and their applications to Fredholm integral equations of the second kind, Math. comp., 62, 739-753, (1994) · Zbl 0799.65023
[21] Köhler, P., Order-preserving mesh spacing for compound quadrature formulas and functions with endpoint singularities, SIAM J. numer. anal., 32, 671-686, (1995) · Zbl 0822.41027
[22] Laurie, D.P., Periodizing transformation for numerical integration, J. comput. appl. math., 66, 337-344, (1996) · Zbl 0858.65016
[23] Monegato, G.; Scuderi, L., Numerical integration of functions with boundary singularities, J. comput. anal. math., 112, 201-214, (1998) · Zbl 0940.65027
[24] Sidi, A., A new variable transformation for numerical integration, (), 359-373 · Zbl 0791.41027
[25] Singh, K.M.; Tanaka, M., On non-linear transformations for accurate numerical evaluation of weakly singular integrals, Internat. J. numer. methods engrg., 50, 2007-2030, (2001) · Zbl 0978.65111
[26] Yun, B.I., An efficient transformation with Gauss quadrature rule for weakly singular integrals, Comm. numer. methods engrg., 17, 881-891, (2001) · Zbl 0994.65024
[27] Yun, B.I.; Kim, P., A new sigmoidal transformation for weakly singular integrals in the boundary element method, SIAM J. sci. comput., 24, 1203-1217, (2003) · Zbl 1036.65031
[28] Vainikko, E.; Vainikko, G., A spline product quasi-interpolation method for weakly singular Fredholm integral equations, SIAM J. numer. anal., 46, 1799-1820, (2008) · Zbl 1188.65179
[29] Kress, R., Linear integral equations, (1989), Springer Berlin
[30] Pedas, A.; Vainikko, G., Integral equations with diagonal and boundary singularities of the kernel, Z. anal. anwend., 25, 487-516, (2006) · Zbl 1118.45003
[31] Pedas, A.; Vainikko, G., On the regularity of solutions to integral equations with nonsmooth kernels on a union of open intervals, J. comput. appl. math., 229, 440-451, (2009) · Zbl 1168.45003
[32] Vainikko, G., Multidimensional weakly singular integral equations, (1993), Springer-Verlag Berlin · Zbl 0789.65097
[33] Anselone, P.M., Collectively compact operator approximation theory, (1971), Prentice-Hall Englewood Cliffs, NJ · Zbl 0228.47001
[34] Vainikko, G., Funktionalanalysis der diskretisierungsmethoden, (1976), Teubner Leipzig · Zbl 0343.65023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.